Tornado, Penobscot
- When
- August 1, 6:10 PM EST to 6:11 PM EST
- Where
- Penobscot County, 10 mi W of Millinocket
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.650, -68.917
A tornado briefly touched down near North Twin Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A tornado briefly touched down near North Twin Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 1, 1:50 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 250 PM EDT MON AUG 1 2005 .SYNOPSIS...THE SMALL WAVE OF LOW PRESSURE THAT BROUGHT SHOWERS TODAY WILL MOVE AWAY THIS EVENING. ANOTHER FAST MOVING WAVE OF LOW PRESSURE WILL SLIDE THROUGH ON TUESDAY BRINGING A CHANCE OF SHOWERS OR THUNDERSTORMS TO THE REGION. HIGH PRESSURE WILL SLOWLY BUILD DOWN FROM THE NORTH WEDNESDAY AND THURSDAY AS LOW PRESSURE REMAINS OVER THE MARITIMES. && .UPDATE... SOME SMALL THUNDERSHOWER CELLS ARE DEVELOPING IN OUR WESTERN CWA. WILL INCLUDE CHC TSTMS THROUGH EARLY EVENING. BEST CHANCES FOR THUNDER MAY BE CENTRAL DOWNEAST LOCATIONS. .SHORT TERM (TONIGHT THROUGH THURSDAY)...THE SMALL SHORTWAVE THAT BROUGHT SHOWERS...MOSTLY TO WESTERN AREAS...WILL BE MOVING AWAY TONIGHT. SOME STRAY SHOWERS MAY STILL BE AROUND THIS EVENING BUT MOST OF THE RAIN WILL BE OFF TO THE EAST. ANOTHER FAST MOVING WAVE WILL BE SLIDING DOWN FROM THE NORTHWEST ON TUESDAY AS UPPER LEVEL LOW PRESSURE DEEPENS TO OUR NORTH. SOME SCATTERED THUNDERSTORMS ARE POSSIBLE WITH TUESDAYS SHORTWAVE DURING THE MIDDAY OR AFTERNOON. STRONG 50KT JET ALOFT MAY RESULT IN GUSTY WINDS WITH ANY OF THOSE STORMS SO INCLUDED CHC GUSTY TSTMS TUE. LOW PRESSURE WILL CONSOLATE OVER THE MARITIMES TUESDAY NIGHT INTO WEDNESDAY AS HIGH PRESSURE BEGINS TO MOVE DOWN FROM THE NORTH. STRONG NORTHWEST WINDS ALOFT THROUGH MIDWEEK WILL MEAN WINDS MAY BECOME A BIT GUSTY DURING THE MIDDAY HEATING AND MIXING EACH DAY. WENT A COUPLE DEGREES COOLER ON TEMPS MOST OF THE PERIOD AS AIR WILL BE CHILLY ALOFT LIMITING HEATING...BUT RIDGING WILL BRING A WARMUP ON THURSDAY. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... A RELATIVELY STRONG COLD FRONT WILL APPROACH FROM THE NORTHWEST DURING FRIDAY MORNING THEN CROSS THE REGION IN THE AFTERNOON AND EVENING. HIGH PRESSURE IS EXPECTED TO BUILD INTO NEW ENGLAND SATURDAY THEN MOVE TO THE EAST OF THE REGION SUNDAY AND MONDAY. HAVE INITIALIZED ALL EXTENDED GRIDS WITH HPC DATA. HAVE MANUALLY MODIFIED MAX TEMPERATURES ACROSS THE COASTAL WATERS. SEA SURFACE TEMPERATURES ARE RUNNING BETWEEN 50 AND 55 DEGREES AT 44034 AND 44027...SO DO NOT EXPECT MAX TEMPERATURES MUCH HIGH THAN UPPER 50S. HAVE ALSO MANUALLY MODIFIED SKY AND POP GRIDS TO BETTER FIT THE PASSAGE OF THE COLD FRONT FRIDAY INTO EARLY SATURDAY. NO OTHER CHANGES HAVE BEEN MADE TO THE HPC GRIDS. && .AVIATION...CIGS GENERALLY MVFR TO IFR TONIGHT IN LOW CLOUDS. CIGS MAY LIFT TO VFR ON TUESDAY BUT WATCH FOR THE RISK OF GUSTY THUNDERSTORMS IN SOME SPOTS WHICH MAY LOWER CONDITIONS BRIEFLY TO IFR DURING THE MIDDAY OR AFTERNOON TUESDAY. && .MARINE... WINDS GENERALLY SW AROUND 10 TO 15 KT TONIGHT INTO TUESDAY...BUT LOCALLY HIGHER IN ANY TSTMS ON TUESDAY. WINDS WILL BECOME NORTHWESTLY AROUND 10 KT TUESDAY NIGHT INTO WEDNESDAY...THEN BECOME WESTERLY THURSDAY. DAYTIME BREEZES MAY BECOME A BIT GUSTY DUE TO MIXING FROM STRONG JET ALOFT. SEAS WILL AVERAGE AROUND 3 FT THROUGH THE PERIOD. LONG TERM MARINE: HAVE POPULATED WIND GRIDS WITH HPC DATA. THIS SEEMS TO BE VERY CONSISTENT WITH THE LIGHT WINDS EXPECTED IN THIS PORTION OF THE FORECAST AS A RESULT OF THE STRONG MARINE LAYER. FOR SEAS HAVE MANUALLY MODIFIED THE WNA WAVE WATCH. THE WAVE MODEL IS TOO HIGH WITH COMBINED SEAS FRIDAY NIGHT. THIS SEEMS TO BE IN RESPONSE TO THE GFS WHICH IS DEVELOPING A STRONG SOUTHERLY FLOW AHEAD OF AN APPROACHING COLD FRONT. THIS DOES NOT SEEM REASONABLE GIVEN THE MARINE LAYER WHICH SHOULD REMAIN STRONGLY IN PLACE. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && SHORT TERM/MARINE...BLOOMER LONG TERM/MARINE...MIGNONE AVIATION...SMF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 323 PM EDT MON AUG 1 2005 MEZ001>006-010-011-015>017-029>032-020900- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT... CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH... DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE... EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC... MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT... OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS... SAINT PAMPHILE...VAN BUREN AND VANCEBORO 323 PM EDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE... SCATTERED THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND DOWNEAST MAINE LATE THIS AFTERNOON AND EVENING. COUNTIES LIKELY TO BE AFFECTED INCLUDE SOMERSET...PISCATAQUIS...PENOBSCOT AND POSSIBLY HANCOCK AND WASHINGTON. EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND ISOLATED WINDS GUSTING UP TO 50 MPH. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE EXPECTED MAINLY TUESDAY AFTERNOON AND EARLY EVENING. SOME THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HAIL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SMF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
324 PM EDT MON AUG 1 2005
MEZ005-010-011-031-012045-
PISCATAQUIS AND PENOBSCOT COUNTIES...
324 PM EDT MON AUG 1 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...
AT 321 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS AND HEAVY RAIN OVER GREENVILLE. THE STORM WAS MOVING EAST AT
25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 445 PM EDT INCLUDE...
GREENVILLE... MONSON... BLANCHARD...
BROWNVILLE JUNCTION...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4556 6975 4520 6964 4538 6866 4576 6879
HEWITTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
406 PM EDT MON AUG 1 2005
MEZ001>005-012130-
PISCATAQUIS...AROOSTOOK...SOMERSET AND PENOBSCOT COUNTIES...
406 PM EDT MON AUG 1 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...AROOSTOOK...
SOMERSET AND PENOBSCOT COUNTIES...
AT 404 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 10 MILES WEST OF
CHURCHILL DAM TO 8 MILES SOUTH OF CHESUNCOOK. THE LINE WAS MOVING
EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
CHESUNCOOK... CAUCOMGOMOC LAKE... RIPOGENUS...
TAMWAY... CHAMBERLAIN LAKE... CHURCHILL DAM...
MOUNT KATAHDIN... TELOS LAKE... BAXTER ST PARK...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
MARK FLECHTNERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
426 PM EDT MON AUG 1 2005
MEZ005-011-031-012130-
PENOBSCOT AND PISCATAQUIS COUNTIES...
426 PM EDT MON AUG 1 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND PISCATAQUIS
COUNTIES...
AT 422 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 15 MILES SOUTHWEST OF MILLINOCKET. THE STORM WAS MOVING
EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
MILLINOCKET... EAST MILLINOCKET... MEDWAY...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
HEWITTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
530 PM EDT MON AUG 1 2005
MEZ006-011-032-012230-
PENOBSCOT...WASHINGTON AND AROOSTOOK COUNTIES...
530 PM EDT MON AUG 1 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT...WASHINGTON AND
AROOSTOOK COUNTIES...
AT 527 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 8 MILES SOUTHWEST OF WYTOPITLOCK. THE STORM WAS MOVING
EAST AT 35 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 630 PM EDT INCLUDE...
WYTOPITLOCK... DANFORTH...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4566 6835 4548 6837 4547 6785 4569 6785
MARK FLECHTNERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
559 PM EDT MON AUG 1 2005
MEZ010-031-012300-
PISCATAQUIS COUNTY...
559 PM EDT MON AUG 1 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...
AT 557 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 6 MILES NORTHEAST OF GREENVILLE. THE STORM
WAS MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT INCLUDE...
GREENVILLE...SHIRLEY...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
MIGNONESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
616 PM EDT MON AUG 1 2005
MEZ005-006-011-012315-
PENOBSCOT AND AROOSTOOK COUNTIES...
616 PM EDT MON AUG 1 2005
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND AROOSTOOK
COUNTIES...
AT 610 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER EAST MILLINOCKET. THE STORM WAS
MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT INCLUDE...
EAST MILLINOCKET... MILLINOCKET... MEDWAY...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4579 6869 4553 6880 4540 6822 4578 6809
MIGNONEThe Caribou radar (KCBW), 96 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2005Every state in 2005This day in weather historyThe tornado archive for Maine, 2005Warnings in Maine, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529551.